Wisconsin, 2017

Funnel Cloud in Wisconsin, May 23, 2017

May 23, 2017 · NWS ARX · 1 event in 1 county or zone

Showers and a few thunderstorms occurred across western Wisconsin during the afternoon of May 23rd. A funnel cloud was sighted north of Wilton (Monroe County) from one of the showers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Showers and a few thunderstorms occurred across western Wisconsin during the afternoon of May 23rd. A funnel cloud was sighted north of Wilton (Monroe County) from one of the showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 23, 2:16 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 23, 2:16 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
316 PM CDT Tue May 23 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue May 23 2017

Main impactful weather concerns are on rain chances this evening
into Wednesday.  Focus then turns to rain chances, with the
potential for a few thunderstorms, later this week into the
weekend.

Scattered showers and a few thunderstorms continue across the area
as low pressure continues to impact the region. The low responsible
for this activity will slowly move south and east late tonight into
Wednesday. Surface based CAPE this afternoon has been pretty low,
generally in the 100 to 200 J/kg range south of Interstate 90. A
couple of very subtle boundaries to keep an eye on for potential
cold air funnels. Mainly one across far southwest Wisconsin and
another over central Wisconsin. Any thunderstorms that interact
with this boundary may produce a few funnel clouds. This potential
will quickly diminish by this evening with the loss of daytime
heating. Shower chances linger into Wednesday then we will finally
dry out a little by Wednesday night as high pressure edges in
from the west.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue May 23 2017

Thursday will be a dry day across the region, during the daytime
hours anyway, as the upper level ridge moves through. Plan on
pleasant weather on Thursday with highs climbing into the upper
60s to lower 70s under partly sunny skies. A couple of weak
shortwaves move through the area Thursday night into Friday. At
this time, the main timeframe for any showers and storms appears to
be Friday morning. Flow aloft then turns zonal Friday afternoon
into Friday night with a couple of weak shortwaves noted for
continued low chances for showers or perhaps a couple of
thunderstorms. Stronger forcing for precipitation arrives Saturday
into Saturday night as a trough dives into the Upper Mississippi
River Valley. Forecast models are in pretty good agreement with
this idea, so plan on periodic chances for showers and some
thunderstorms through the Memorial Day weekend. Plan on high
temperatures in the 60s to lower 70s. Memorial day looks to be the
coolest day with highs will mainly be in the 60s along with
continued chances for showers an maybe a few thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 23 2017

A deep, cold mid level low will continue to spread low clouds and
moisture across the taf sites thru tonight and Wed morning. Areas
with lingering VFR cigs early this afternoon will low clouds spread
in and cigs lower to MVFR. Thru tonight higher elevation locations
(KRST) can expect cigs to lower to IFR as abundant low level
moisture and weak lift remain over the area. With the sfc-925mb
winds thru tonight/Wed morning from the N and NE, vsbys generally
expected to remain VFR. Sct -SHRA also expected around the taf sites
thru this afternoon and much of tonight. Generally carried VCSH at
the taf sites thru 07z at KRST and 13z at KLSE, vs. extended periods
of -RA or -SHRA. If a -SHRA would pass across one of the airfields,
a short period of MVFR vsby can be expected.

&&

.HYDROLOGY...
Issued at 315 PM CDT Tue May 23 2017

Minor flooding will continue along portions of the Mississippi
River this week. Flooding is forecast to continue on the
Trempealeau River at Dodge through Thursday. Monitor river
forecasts closely if you interests along these rivers.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM...Wetenkamp
AVIATION...Rogers
HYDROLOGY...Wetenkamp
Hazardous weather outlook, May 23, 2:33 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
333 PM CDT Tue May 23 2017

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
241200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
333 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Late This Afternoon Into Tonight

Isolated thunderstorms are possible into early this evening,
mainly along and south of Interstate 90. A few storms could
produce small hail.

Some flooding will continue along portions of the Mississippi
River and a few of its Wisconsin tributaries.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times Friday through Sunday. It is
too early to discern if there would be severe weather potential
for late this week.

Minor flooding will continue along portions of the Mississippi
River and a few of its Wisconsin tributaries this week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ041>044-053>055-061-241200-
Allamakee-Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
333 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest Wisconsin.

.DAY ONE...Late This Afternoon Into Tonight

Isolated thunderstorms are possible into early this evening,
mainly along and south of Interstate 90. A few storms could
produce small hail. A few storms may also produce cold air
funnels, or brief funnel clouds. These funnels normally don't
touch the ground.

Minor flooding will continue along portions of the Mississippi
River and a few of its Wisconsin tributaries.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible at times Friday through Sunday. It is
too early to discern if there would be severe weather potential
for late this week.

.SPOTTER INFORMATION STATEMENT...

Reports of hail or cold air funnels would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, May 23, 10:43 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1143 AM CDT Tue May 23 2017

IAZ030-WIZ043-044-054-055-061-232000-
Clayton-Juneau-Adams-Crawford-Richland-Grant-
Including the cities of Elkader, Mauston, Friendship,
Prairie Du Chien, Richland Center, and Platteville
1143 AM CDT Tue May 23 2017

...Funnel clouds possible this afternoon...

Atmospheric conditions over parts of northeast Iowa into
southwest and central Wisconsin will be favorable for the
formation of short lived funnels during much of the afternoon.

These funnel clouds normally do not touch the ground. As a
result, they rarely do any damage and last only a few minutes.

However, be on the alert this afternoon and be prepared to move
to a place of safety if you see a funnel and it approaches the
ground.

RRS
Special weather statement, May 23, 1:29 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
229 PM CDT Tue May 23 2017

WIZ041>044-053>055-061-232200-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
Including the cities of La Crosse, Sparta, Tomah, Mauston,
Friendship, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
229 PM CDT Tue May 23 2017

...Funnel Clouds Possible This Afternoon...

Atmospheric conditions over parts of southwest into central
Wisconsin remain favorable for the formation of short lived
funnels this afternoon.

These funnel clouds normally do not touch the ground. As a
result, they rarely do any damage and last only a few minutes.

However, be on the alert this afternoon and be prepared to move
to a place of safety if you see a funnel and it approaches the
ground.

RRS
Local storm report, May 23, 2:17 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     3 ENE WEST SALEM        43.92N 91.03W
05/17/2017                   LA CROSSE          WI   NWS STORM SURVEY

            UP TO 250 TREES WERE DAMAGED OR UPROOTED. THE TREE DAMAGE
            STARTED ON THE EAST END OF LAKE NESHONOC AND THEN
            CONTINUED TO THE NORTHEAST FOR 2 MILES. THE GREATEST LOSS
            OF TREES WERE NEAR LAKE NESHONOC. THREE FARMS WERE
            AFFECTED. IT DESTROYED 1 BARN. ANOTHER BARN LOST ITS
            SOUTH ROOF. THERE WAS ALSO MINOR DAMAGE TO A HOUSE AND A
            GARAGE. ONE OF THE FARMERS THOUGHT THAT THEY HAD LOST
            THEIR CHICKENS, BUT THEY WERE FOUND ROOSTED IN A PINE
            TREE AN HOUR LATER. THE STRAIGHT-LINE WINDS WAS ESTIMATED
            TO BE 6

&&

BOYNE
Special weather statement, May 23, 2:57 PM CST, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
357 PM CDT TUE MAY 23 2017

WIZ043-232130-
Juneau-
357 PM CDT TUE MAY 23 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN JUNEAU COUNTY...

At 354 PM CDT, a strong thunderstorm was located over Wonewoc, or 11
miles southwest of Mauston, moving north at 10 mph. Another strong
storm is approaching the southwest corner of Juneau County

Half inch hail is possible with these storms.

Locations impacted include...
Elroy, Wonewoc, Lindina, Union Center, Johnson Hill, Pleasant Ridge
and Mullin Ridge.

These storms may produce brief funnel clouds that rarely touch the
ground. However, if you notice one approaching the ground, seek safe
shelter inside a building.

LAT...LON 4364 9014 4364 9031 4383 9031 4383 9012
TIME...MOT...LOC 2054Z 158DEG 7KT 4367 9021

MH

The radar

The La Crosse radar (KARX), 57 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Monroe

When
May 23, 3:25 PM CST
Where
Monroe County, 4.22 mi ENE of Ridgeville
Reported by
Law Enforcement
Coordinates
43.900, -90.490

A funnel cloud was sighted north of Wilton near the intersection of State Highway 131 and County Road A.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700366.